Skip to main content
Log in

Packing Convex Bodies by Cylinders

  • Published:
Discrete & Computational Geometry Aims and scope Submit manuscript


In Bezdek and Litvak (J Geom Anal 19:233–243, 2009) in relation to the unsolved Bang’s plank problem (Proc Am Math Soc 2:990–993, 1951) we obtained a lower bound for the sum of relevant measures of cylinders covering a given d-dimensional convex body. In this paper we provide the packing counterpart of these estimates. We also extend bounds to the case of r-fold covering and packing and show a packing analog of Falconer’s results (Math Proc Camb Philos Soc 87:81–96, 1980).

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Akopyan, A., Karasev, R., Petrov, F.: Bang’s problem and symplectic invariants (1–15). arXiv:1404.0871v1 (2014)

  2. Ball, K.: The plank problem for symmetric bodies. Invent. Math. 104, 535–543 (1991)

    Article  MathSciNet  MATH  Google Scholar 

  3. Ball, K.: Flavors of geometry. In: Levy, S. (ed.) An Elementary Introduction to Modern Convex Geometry. Mathematical Sciences Research Institute Publications, vol. 31, pp. 1–58. Cambridge University Press, Cambridge (1997)

    Google Scholar 

  4. Bang, T.: A solution of the “plank problem”. Proc. Am. Math. Soc. 2, 990–993 (1951)

    MathSciNet  MATH  Google Scholar 

  5. Bezdek, K., Litvak, A.E.: Covering convex bodies by cylinders and lattice points by flats. J. Geom. Anal. 19, 233–243 (2009)

    Article  MathSciNet  MATH  Google Scholar 

  6. Chakerian, G.D.: Inequalities for the difference body of a convex body. Proc. Am. Math. Soc. 18, 879–884 (1967)

    Article  MathSciNet  MATH  Google Scholar 

  7. Falconer, K.J.: Function space topologies defined by sectional integrals and applications to an extremal problem. Math. Proc. Camb. Philos. Soc. 87, 81–96 (1980)

    Article  MathSciNet  MATH  Google Scholar 

  8. Fejes Tóth, L.: Lagerungen in der Ebene, auf der Kugel und im Raum, Grundlehren Math. Wiss, vol. 65. Springer, Berlin (1953)

  9. Goodman, A.W., Goodman, R.E.: A circle covering theorem. Am. Math. Mon. 52, 494–498 (1945)

    Article  MathSciNet  MATH  Google Scholar 

  10. Hadwiger, H.: Nonseparable convex systems. Am. Math. Mon. 54, 583–585 (1947)

    Article  MathSciNet  MATH  Google Scholar 

  11. John, F.: Extremum problems with inequalities as subsidiary conditions. In: Studies and Essays Presented to R. Courant on his 60th Birthday, pp. 187–204. Interscience, New York (1948)

  12. Milman, V.D., Schechtman, G.: Asymptotic theory of finite-dimensional normed spaces. With an appendix by Gromov, M., Lecture Notes in Mathematics, vol. 1200. Springer, Berlin (1986)

  13. Pisier, G.: The Volume of Convex Bodies and Banach Space Geometry. Cambridge University Press, Cambridge (1989)

    Book  MATH  Google Scholar 

  14. Rogers, C.A., Shephard, G.C.: Convex bodies associated with a given convex body. J. Lond. Math. Soc. 33, 270–281 (1958)

    Article  MathSciNet  MATH  Google Scholar 

Download references


The authors would like to thank R. Karasev for comments on Remark 3.2 and the anonymous referee for remarks and careful reading. Partially supported by a Natural Sciences and Engineering Research Council of Canada Discovery Grant.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Alexander E. Litvak.

Additional information

Editor in Charge: János Pach

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Bezdek, K., Litvak, A.E. Packing Convex Bodies by Cylinders. Discrete Comput Geom 55, 725–738 (2016).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


Mathematics Subject Classification